Arkansas, 2016

Excessive Heat in Arkansas, June 16 to 17, 2016

June 16 to 17, 2016 · NWS MEG · 12 events in 12 counties and zones

The combination of high humidity and hot temperatures provided for dangerous heat indices along and west of the Mississippi River.

Where it happened

Every event with a place to put it; 12 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
12

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MEG wrote it up.

The combination of high humidity and hot temperatures provided for dangerous heat indices along and west of the Mississippi River.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before the first event at Jun 16, 9:53 AM CST, 1 hour 7 minutes earlier.

Area forecast discussion, Jun 16, 9:53 AM CST, 1 hour 7 minutes before
Area Forecast Discussion
National Weather Service Memphis TN
1053 AM CDT THU JUN 16 2016

.UPDATE...
Updated for excessive heat warning and an expansion of the heat
advisory.

&&

.DISCUSSION...

Heat indices climbing faster than yesterday ATT with a majority of
the region along the Mississippi river and west expected to
surpass 110 degrees this afternoon. Likewise higher dewpoints
along the Tennessee river and into Northeast Mississippi should
allow this region to easily reach heat indices of 105 to 109
degrees. So have issued an excessive heat warning and expanded
the heat advisory eastward through 7pm. Tonight a heat advisory
will continue over the southwest delta counties.

JAB

&&

.PREV DISCUSSION... /issued 629 AM CDT THU JUN 16 2016/

UPDATE...
Updated for 12Z Aviation Discussion below.

PREV DISCUSSION... /issued 458 AM CDT THU JUN 16 2016/

DISCUSSION...Water Vapor satellite trends overnight show a
Mesoscale Convective Vortex (MCV) over eastern Kansas. Meanwhile,
a boundary appears to be present across Eastern Arkansas and
perhaps being influenced by the decaying convective activity over
Southern Missouri. Consequently, KNQA WSR-88D radar trends show
isolated showers and thunderstorms from Walnut Ridge to Wynne
Arkansas. As of 4 AM CDT, temperatures across the Mid-South range
from the upper 60s to around 70 degrees near the Tennessee River,
and 70s along and west of the Mississippi River. Heat advisory
concerns along with strong to severe thunderstorm potential will
remain the predominant forecast challenges in this morning's
forecast issuance.

An upper level ridge centered over the Southern Plains is expected
to build into the Lower Mississippi Valley. The Mid-South will be
on the eastern periphery of this upper level ridge axis and a
potential will exist for isolated shower and thunderstorm
development this morning mainly along and west of the Mississippi
River and across portions of North Mississippi this afternoon.
Temperatures are expected to be warmer than yesterday with highs
rising into the middle to upper 90s. Surface dewpoints are
anticipated to gradually recover from last night's convective
activity. This is expected to result in Heat Index Values rising
to between 104 to 109 degrees across the Heat Advisory Area. No
changes in coverage were made to the advisory but will be
monitored throughout the day for any potential expansion,
especially across portions of Northeast Mississippi.

A back door cold front is expected to push into the Lower
Mississippi Valley later tonight into Friday. Isolated to
scattered showers and thunderstorms are possible especially across
areas north of I-40 with chances gradually shifting along and
south of the I-40 corridor on Friday. A few isolated to severe
thunderstorms are possible with damaging winds and localized flash
flooding from heavy rainfall are possible with the stronger
storms. At this time, I've decided to hold off on extending the
advisory in time/coverage into Friday given some uncertainty
associated with potential convective activity with this front.

Models indicate this front will push south of the forecast area
this weekend with shower/thunderstorm chances diminishing as
slightly cooler and drier air filters into the area. Long term
models for mid to late next week indicate a potential for a period
of active weather across the Mid-South as another front will drop
into the Lower Mississippi Valley and the area will be under the
influence of northwest flow aloft. This will increase the
potential for showers and thunderstorms perhaps associated with
MCS activity. Rain chances will have to be adjusted accordingly in
subsequent forecasts if this long term solution verifies.

CJC

&&

.AVIATION...
12Z TAFs

VFR to prevail today with high density altitudes from the heat and
humidity. Lower but still non-zero TSRA chances today.

A few storms may affect JBR toward sunrise Friday, associated
with a cold frontal passage and weak disturbance embedded in
northwest flow aloft.

PWB

&&

.MEG Watches/Warnings/Advisories...
AR...Excessive Heat Warning until 7 PM CDT this evening for Clay-
     Craighead-Crittenden-Cross-Greene-Lawrence-Lee AR-
     Mississippi-Phillips-Poinsett-Randolph-St. Francis.

     Heat Advisory from 7 PM this evening to 7 PM CDT Friday for
     Crittenden-Cross-Lee AR-Phillips-St. Francis.

MO...Excessive Heat Warning until 7 PM CDT this evening for Dunklin-
     Pemiscot.

MS...Excessive Heat Warning until 7 PM CDT this evening for Coahoma-
     DeSoto-Tunica.

     Heat Advisory from 7 PM this evening to 7 PM CDT Friday for
     Coahoma-DeSoto-Tunica.

     Heat Advisory until 7 PM CDT this evening for Alcorn-Benton MS-
     Calhoun-Chickasaw-Itawamba-Lee MS-Monroe-Pontotoc-Prentiss-
     Tippah-Tishomingo-Union.

     Heat Advisory until 7 PM CDT Friday for Lafayette-Marshall-
     Panola-Quitman-Tallahatchie-Tate-Yalobusha.

TN...Excessive Heat Warning until 7 PM CDT this evening for
     Lauderdale-Shelby-Tipton.

     Heat Advisory from 7 PM this evening to 7 PM CDT Friday for
     Shelby.

     Heat Advisory until 7 PM CDT this evening for Benton TN-Carroll-
     Chester-Crockett-Decatur-Dyer-Gibson-Hardeman-Hardin-
     Haywood-Henderson-Henry-Lake-Madison-McNairy-Obion-Weakley.

     Heat Advisory until 7 PM CDT Friday for Fayette.

&&
Hazardous weather outlook, Jun 16, 9:37 AM CST, 1 hour 23 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MEMPHIS TN
1037 AM CDT THU JUN 16 2016

ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115-
MSZ001>017-020>024-TNZ001>004-019>022-048>055-088>092-171745-
ALCORN-BENTON MS-BENTON TN-CALHOUN-CARROLL-CHESTER-CHICKASAW-CLAY-
COAHOMA-CRAIGHEAD-CRITTENDEN-CROCKETT-CROSS-DESOTO-DECATUR-
DUNKLIN-DYER-FAYETTE-GIBSON-GREENE-HARDEMAN-HARDIN-HAYWOOD-
HENDERSON-HENRY-ITAWAMBA-LAFAYETTE-LAKE-LAUDERDALE-LAWRENCE-
LEE AR-LEE MS-MADISON-MARSHALL-MCNAIRY-MISSISSIPPI-MONROE-OBION-
PANOLA-PEMISCOT-PHILLIPS-POINSETT-PONTOTOC-PRENTISS-QUITMAN-
RANDOLPH-SHELBY-ST. FRANCIS-TALLAHATCHIE-TATE-TIPPAH-TIPTON-
TISHOMINGO-TUNICA-UNION-WEAKLEY-YALOBUSHA-
1037 AM CDT THU JUN 16 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST ARKANSAS...
THE MISSOURI BOOTHEEL...NORTH MISSISSIPPI...AND WEST TENNESSEE.

.DAY ONE...TODAY AND TONIGHT

AN EXCESSIVE HEAT WARNING AND HEAT ADVISORY ARE IN EFFECT FOR THE
MIDSOUTH TODAY...AND FOR PORTIONS OF THE AREA TONIGHT.

AN ISOLATED STRONG TO PERHAPS SEVERE THUNDERSTORM IS POSSIBLE
OVER PORTIONS OF THE MIDSOUTH THIS AFTERNOON AND TONIGHT.
DAMAGING WINDS IS THE PRIMARY THREAT FOR ANY THUNDERSTORM THAT
REACHES SEVERE LIMITS. LOCALIZED FLASH FLOODING FROM HEAVY
RAINFALL IS ALSO POSSIBLE.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

A HEAT ADVISORY IS IN EFFECT FOR THE SOUTHWEST MIDSOUTH COUNTIES
ON FRIDAY. THIS AREA MAY NEED TO BE EXPANDED TO INCLUDE ALL OF
NORTH MISSISSIPPI.

A FEW STRONG TO PERHAPS SEVERE THUNDERSTORMS ARE POSSIBLE FRIDAY
AS A COLD FRONT SLOWLY MOVES THROUGH THE LOWER MISSISSIPPI VALLEY.
DAMAGING WINDS IS THE PRIMARY THREAT FOR ANY THUNDERSTORMS THAT
REACH SEVERE LIMITS. LOCALIZED FLASH FLOODING FROM HEAVY RAINFALL
IS ALSO POSSIBLE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

JAB

In the hours before

Local storm report, Jun 16, 6:30 AM CST, 4 hours 30 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE MEMPHIS TN
730 AM CDT THU JUN 16 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0323 PM     HAIL             5 NE SAMBURG            36.43N 89.29W
06/15/2016  E1.00 INCH       OBION              TN   EMERGENCY MNGR

            SPOTTER ON TWIITER SENT PICTURE OF QUARTER SIZED HAIL
            NEAR SAMBURG.

0335 PM     TSTM WND DMG     2 W MARTIN              36.34N 88.89W
06/15/2016                   WEAKLEY            TN   PUBLIC

            TREES DOWN ON HOUSES AND CARS AT HWY 431 AND CAPPS ROAD.
            TIME APPROXIMATE.

0352 PM     TSTM WND DMG     UNION CITY              36.42N 89.05W
06/15/2016                   OBION              TN   PUBLIC

            TREES DOWN ALL OVER THE KEN-TENN HWY IN UNION CITY AND
            WEST HWY 22 AND SHAWTOWN RD

0403 PM     TSTM WND DMG     5 WNW MARTIN            36.37N 88.94W
06/15/2016                   WEAKLEY            TN   PUBLIC

            MULTIPLE TREES DOWN ON CYPRESS CREEK ROAD

0408 PM     TSTM WND DMG     3 E CAMDEN              36.06N 88.05W
06/15/2016                   BENTON             TN   AMATEUR RADIO

            TREE DOWN ACROSS POWER LINE

0411 PM     TSTM WND DMG     5 N CAMDEN              36.14N 88.10W
06/15/2016                   BENTON             TN   EMERGENCY MNGR

            TREES AND POWER LINES DOWN BETWEEN CAMDEN AND EVA. TIME
            APPROXIMATE

0425 PM     TSTM WND DMG     1 W CAMDEN              36.06N 88.12W
06/15/2016                   BENTON             TN   EMERGENCY MNGR

            TREES BLOCKING ROADWAY ON DIVIDER...NATCHEZ
            TRACE...STIGALL ROAD AND HIGHWAY 70 AND FLATWOOD ROADS
            WEST OF CAMDEN.

0450 PM     TSTM WND DMG     UNION CITY              36.42N 89.05W
06/15/2016                   OBION              TN   PUBLIC

            MANY TREES REPORTED DOWN IN OBION COUNTY.

0528 PM     NON-TSTM WND GST IMBODEN                 36.20N 91.18W
06/15/2016  E55.00 MPH       LAWRENCE           AR   TRAINED SPOTTER

            50 TO 60 MILE AN HOUR WIND

0623 PM     HAIL             OAK GROVE HEIGHTS       36.13N 90.52W
06/15/2016  E1.00 INCH       GREENE             AR   PUBLIC

0722 PM     TSTM WND GST     4 W JOINER              35.51N 90.22W
06/15/2016  M64.00 MPH       MISSISSIPPI        AR   TRAINED SPOTTER

0800 PM     HAIL             7 N HAYTI               36.33N 89.75W
06/15/2016  E0.88 INCH       PEMISCOT           MO   PUBLIC

0815 PM     TSTM WND DMG     GERMANTOWN              35.09N 89.79W
06/15/2016                   SHELBY             TN   PUBLIC

            TREES DOWN

0825 PM     TSTM WND DMG     CAYCE                   34.96N 89.62W
06/15/2016                   MARSHALL           MS   TRAINED SPOTTER

            TREES AND POWER LINES DOWN.

&&

MRM

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

12 excessive heat. Local standard time, as filed.

Excessive Heat, Clay

When
June 16, 11:00 AM CST to 5:00 PM CST
Where
Clay forecast zone
Reported by
AWOS
Coordinates
36.368, -90.417 (the zone’s center; the record gives no point)

Heat Indices of 110 degrees or greater.

Excessive Heat, Crittenden

When
June 16, 11:00 AM CST to 5:00 PM CST
Where
Crittenden forecast zone
Reported by
ASOS
Coordinates
35.208, -90.309 (the zone’s center; the record gives no point)

Heat Indices of 110 degrees or greater.

Excessive Heat, Cross

When
June 16, 11:00 AM CST to 5:00 PM CST
Where
Cross forecast zone
Reported by
AWOS
Coordinates
35.296, -90.771 (the zone’s center; the record gives no point)

Heat Indices of 110 degrees or greater.

Excessive Heat, Greene

When
June 16, 11:00 AM CST to 5:00 PM CST
Where
Greene forecast zone
Reported by
ASOS
Coordinates
36.118, -90.559 (the zone’s center; the record gives no point)

Heat Indices of 110 degrees or greater.

Excessive Heat, Lawrence

When
June 16, 11:00 AM CST to 5:00 PM CST
Where
Lawrence forecast zone
Reported by
AWOS
Coordinates
36.041, -91.107 (the zone’s center; the record gives no point)

Heat Indices of 110 degrees or greater.

Excessive Heat, Lee

When
June 16, 11:00 AM CST to June 17, 5:00 PM CST
Where
Lee forecast zone
Reported by
AWOS
Coordinates
34.781, -90.782 (the zone’s center; the record gives no point)

Heat Indices of 110 degrees or greater.

Excessive Heat, Mississippi

When
June 16, 11:00 AM CST to June 17, 5:00 PM CST
Where
Mississippi forecast zone
Reported by
ASOS
Coordinates
35.764, -90.054 (the zone’s center; the record gives no point)

Heat Indices of 110 degrees or greater.

Excessive Heat, Phillips

When
June 16, 11:00 AM CST to 5:00 PM CST
Where
Phillips forecast zone
Reported by
AWOS
Coordinates
34.428, -90.848 (the zone’s center; the record gives no point)

Heat Indices of 110 degrees or greater.

Excessive Heat, Poinsett

When
June 16, 11:00 AM CST to 5:00 PM CST
Where
Poinsett forecast zone
Reported by
ASOS
Coordinates
35.574, -90.663 (the zone’s center; the record gives no point)

Heat Indices of 110 degrees or greater.

Excessive Heat, Randolph

When
June 16, 11:00 AM CST to 5:00 PM CST
Where
Randolph forecast zone
Reported by
AWOS
Coordinates
36.342, -91.028 (the zone’s center; the record gives no point)

Heat Indices of 110 degrees or greater.

Excessive Heat, St. Francis

When
June 16, 11:00 AM CST to 5:00 PM CST
Where
St. Francis forecast zone
Reported by
AWOS
Coordinates
35.022, -90.748 (the zone’s center; the record gives no point)

Heat Indices of 110 degrees or greater.

Excessive Heat, Craighead

When
June 16, 11:00 AM CST to 5:00 PM CST
Where
Craighead forecast zone
Reported by
AWOS
Coordinates
35.831, -90.633 (the zone’s center; the record gives no point)

Heat Indices of 110 degrees or greater.

What these are

Excessive Heat
Heat at or above the local excessive heat warning criteria, or heat that caused deaths.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arkansas in 2016Every state in 2016This day in weather historyWarnings in Arkansas, June 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 643220, 643222, 643223, 643224, 643225, 643226, 643227, 643228, 643229, 643231, 643232, 644965.